Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 23, 2023, 10:39 PM CDT for Douglas County, Texas County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2023, 10:39 PM CDT (03:39 UTC)
- Expired
- Mar 24, 2023, 3:34 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 11:33 PM CDT | FLASH FLOOD | 5 N Roby, MO | MULTIPLE LOW WATER CROSSINGS FLOODED IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.7 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
375
WGUS53 KSGF 240339
FFWSGF
MOC067-215-240945-
/O.NEW.KSGF.FF.W.0007.230324T0339Z-230324T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1039 PM CDT Thu Mar 23 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Texas County in south central Missouri...
Northeastern Douglas County in southwestern Missouri...
* Until 445 AM CDT Friday.
* At 1039 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mountain Grove, Houston, Licking, Cabool, Raymondville, Huggins,
Plato, Bucyrus, Simmons, Solo, Elk Creek, Yukon, Prescott,
Success, Bendavis, Eunice, Hazelton, Clear Springs, Roby, Arroll
and Ozark National Scenic Riverways.
This includes the following low water crossings...
Rock Creek at Rock Creek Road, North Fork River at Highway EE,
Little Piney River at Union Road, Big Piney River at Cleveland
Road, Boone Creek at Boone Creek Road, North Prong Jacks Fork at
Arroll Road and South Fork Jacks Fork River at Stillhouse Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3706 9225 3760 9225 3760 9176 3743 9177
3705 9166 3706 9209 3691 9209 3691 9226
3706 9226
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
185
WGUS73 KSGF 240834
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
334 AM CDT Fri Mar 24 2023
MOC067-215-240844-
/O.CAN.KSGF.FF.W.0007.000000T0000Z-230324T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Texas MO-
334 AM CDT Fri Mar 24 2023
...FLASH FLOOD WARNING FOR TEXAS AND NORTHEASTERN DOUGLAS COUNTIES
HAS BEEN REPLACED WITH A FLOOD WARNING...
Runoff from heavy rainfall overnight will continue to cause flooding
across the warned area. Please continue to heed all road closures.
Do not drive into flooded areas.
LAT...LON 3706 9225 3760 9225 3760 9176 3743 9177
3705 9166 3706 9209 3691 9209 3691 9226
3706 9226
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:19 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 23, 6:19 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Mar 23 2023
Key Messages:
1. High confidence (80-90%) in heavy rain and flooding/flash
flooding tonight into Friday and a flood watch remains in effect
for most of the area.
2. Lower confidence severe risk (30-40%) this afternoon and
evening and for Friday afternoon.
3. Seasonable temperatures with low end rain chances later this
weekend into next week.
4. Another stronger system slated for late next week.
.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Mar 23 2023
Frontal boundary has pushed southeast to near Neosho to
Springfield to Fort Leonard Wood line as of 18z. Radar shows some
scattered light showers along and ahead of the front in southern
MO and another batch of showers in northeast Oklahoma into
southeast Kansas.
Large scale upper trough was over the western U.S. with Pacific
moisture stream extending northeast out of Baja and into the
central/southern plains and mid Mississippi valley regions. Low
level moisture continues to increase ahead of the surface front
with dewpoints in the low to mid 60s. Behind the front,
temperatures have dipped back into the 50s/low 60s, while ahead of
the front, upper 60s to mid 70s were occurring.
Severe chances this afternoon and tonight...
Chance of some surface based convection later this afternoon along
and south of the surface front and CAMS are showing some discrete
supercell potential. Main risk appears to be with large hail, with
lower probabilities of damaging wind and even an isolated tornado
potential. This will mainly be confined to areas south of the U.S
60 corridor late this afternoon and evening in locations south of
the front.
In areas on the cold side of the front, there will be a sharp
frontal inversion with some decent mid level lapse rates which
would still support a large hail risk. Hail size potential for
both areas will be up to golf ball size.
Flooding potential tonight and Friday...
Convection is expected to initiate later this afternoon and then
become widespread over the area early this evening. Deterministic
and ensemble data have not wavered from the ample moisture
expected over the area tonight into Friday with PW values
exceeding the 90th percentile to max climatological values during
this time frame. Given the classic flooding/flash flooding
synoptic setup with a deep trough to the west and nearly
stationary/slow moving boundary, repeated rounds of convection
over the same locations will likely occur. With high moisture
content available, flooding and flash flooding are expected over a
large portion of the CWA where a flood watch remains in effect
through Friday evening.
A secondary wave along the front is expected to develop to our
south on Friday and lift northeast along the front into our far
eastern CWA during the afternoon. As instability and lift
increases ahead of the surface wave and front, there will be a
quick severe risk mainly for damaging wind gusts and large hail
for a brief period in our far eastern CWA in the afternoon before
this passes to the east of the area. Much better severe chances
will be to our east/southeast on Friday and Friday night. The
heavy rain and flooding potential will continue into Friday, with
the highest potential shifting southeast in our CWA.
Widespread 2 to 4 inch rainfall amounts are expected along and
south of a Joplin to Rolla line with localized amounts of 5 to 6
inches possible where the thunderstorms can train repeatedly over
the same areas. The latest LPMM total QPF params do support the
potential of over 4 inches in several bands along and south of the
Joplin to Rolla line.
.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Mar 23 2023
Friday night, the bulk of the heaviest precipitation will shift
east of the area, but some wrap around moisture will keep the
potential for rainfall over our northern CWA through the night.
Temperatures behind the front through the weekend will be near or
slightly below seasonal norms. The upper flow will become more
zonal over the weekend into early next week, bringing some
periodic weaker shortwave energy into the area and some light
low end (20-40%) precipitation chances from Saturday night into
Tuesday.
A deeper trough is expected to develop again in the western U.S.
heading into the middle of next week and the upper flow will start
to become more amplified by late Wednesday into Wednesday night.
May start to see some convection during this time frame, with
better chances spreading into the area on Thursday. There are some
timing differences with the global models on how quickly the
trough moves into the area, so confidence in timing of stronger
storm potential is fairly low at this time, but we'll have to keep
an eye on this as we head into next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM CDT Thu Mar 23 2023
For the 00z TAFS, convection has increased in coverage across the
area as anticipated. Will see MVFR and IFR conditions throughout
the period as all sites are now on the cool side of the front.
Thunderstorms will continue through the night with showers and
embedded thunderstorms continuing through much of Friday with the
MVFR/IFR conditions continuing through the length of the TAFS.
North to northeast winds around 10 to 15 kts are expected.
Predominant visibility in the MVFR category, but will decrease
into IFR category with the heavier rain.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Friday night for MOZ057-058-068>071-
077>083-088>098-101>106.
KS...Flood Watch through late Friday night for KSZ101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous weather outlook, Mar 23, 7:39 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Springfield MO 739 PM CDT Thu Mar 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 739 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... Showers and thunderstorms will continue to track across the area tonight. Heavy rain will occur with the thunderstorms which are expected to train across the same locations and cause flooding and flash flooding to occur. Highest rain totals where widespread 2 to 4 inches through Friday are expected along and south of a Joplin to Rolla line. Some localized areas may see 4 to 6 inches of rain. Some of the storms south of the front will still have the potential to produce supercells where large hail to the size of golf balls, damaging wind gusts up to 60 mph and an isolated tornado will be possible. This will be mainly over far southern Missouri, south of a Salem to Cassville line. North of the front, there is still a risk of large hail to the size of quarters, but the main risk for both locations will be heavy rain and flooding. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. The heavy rain and flooding potential will continue into Friday as the heaviest rain axis shifts southeast across the area. A second wave of strong to severe thunderstorms is expected to develop over south central Missouri Friday afternoon with damagingn wind gusts and large hail as the main severe weather risks. This risk is expected to be short lived before pushing east of our area and into the Ohio and Tennessee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may still be needed through the late evening for far southern Missouri, mainly south of a Salem to Cassville line. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Mar 23, 9:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM FLASH FLOOD 6 N SOUTH WEST CITY 36.60N 94.61W
03/23/2023 MCDONALD MO DEPT OF HIGHWAYS
ROUTE O WESTBOUND & EASTBOUND CLOSED DUE TO
FLOODING.
&&
RNLocal storm report, Mar 23, 9:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD 1 NNE PINEVILLE 36.60N 94.38W
03/23/2023 MCDONALD MO DEPT OF HIGHWAYS
ROUTE W NORTHBOUND & SOUTHBOUND CLOSED DUE
TO FLOODING.
&&
RNLocal storm report, Mar 23, 10:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 ESE NIXA 37.03N 93.25W
03/23/2023 U1.00 INCH CHRISTIAN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
RNLocal storm report, Mar 23, 10:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 SSW DRURY 36.91N 92.33W
03/23/2023 E0.88 INCH DOUGLAS MO AMATEUR RADIO
&&
RNLocal storm report, Mar 23, 10:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 SSW MANSFIELD 37.07N 92.61W
03/23/2023 E0.70 INCH DOUGLAS MO EMERGENCY MNGR
&&
RNLocal storm report, Mar 23, 10:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM FLASH FLOOD 8 SSE MOUNTAIN GROVE 37.04N 92.19W
03/23/2023 DOUGLAS MO DEPT OF HIGHWAYS
ROUTE EE NORTHBOUND & SOUTHBOUND CLOSED DUE
TO FLOODING.
&&
RNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 39 min |
| Mar 23, 7:38 PM CDT | Special Weather Statement | SGF | McDonald | 37 min |
| Mar 23, 7:49 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 9 hr |
| Mar 23, 8:20 PM CDT | Special Weather Statement | SGF | Barry | 25 min |
| Mar 23, 8:40 PM CDT | Flash Flood Warning | SGF | Christian, Greene, Lawrence, Stone, Webster, Wright | 8 hr |
| Mar 23, 8:58 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| Mar 23, 9:12 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Webster | 33 min |
| Mar 23, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 39 min |
| Mar 23, 9:51 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 7 hr |
| Mar 23, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 48 min |
| Mar 23, 11:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas, Wright | 40 min |
| Mar 23, 11:16 PM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Howell, Ozark, Taney | 107 min |
| Mar 23, 11:28 PM CDT | Areal Flood Advisory | SGF | Dent, Phelps, Pulaski | 2 hr |
| Mar 23, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 37 min |
| Mar 24, 1:03 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 3 hr |
| Mar 24, 1:22 AM CDT | Flash Flood Warning | SGF | Barry, Stone, Taney | 3 hr |
| Mar 24, 1:31 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 3 more | 14 hr |
| Mar 24, 3:27 AM CDT | Areal Flood Warning | SGF | Douglas, Webster, Wright | 12 hr |
| Mar 24, 3:34 AM CDT | Areal Flood Warning | SGF | Douglas, Texas | 12 hr |
| Mar 24, 3:38 AM CDT | Areal Flood Warning | SGF | Douglas, Ozark, Taney | 12 hr |
| Mar 24, 4:11 AM CDT | Areal Flood Warning | SGF | Barry, Stone, Taney | 11 hr |
| Mar 24, 4:23 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Lawrence, Stone, Webster, Wright | 11 hr |
| Mar 24, 4:32 AM CDT | Areal Flood Warning | SGF | Christian, Stone | 11 hr |
| Mar 24, 4:35 AM CDT | Areal Flood Warning | SGF | Barry, McDonald, Newton | 10 hr |
| Mar 24, 4:42 AM CDT | Areal Flood Warning | SGF | Dent, Shannon, Texas | 11 hr |
| Mar 24, 5:07 AM CDT | Areal Flood Warning | SGF | Barry, McDonald | 10 hr |
| Mar 24, 1:24 PM CDT | Areal Flood Warning | SGF | Howell, Oregon, Ozark, Shannon, Taney | 13 hr |
| Mar 24, 2:36 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Ozark, Shannon, Taney, Texas and 1 more | 33 hr |
| Mar 24, 2:59 PM CDT | Areal Flood Warning | SGF | Barry, Camden, Christian, Greene, Laclede, McDonald and 7 more | 11 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.